Amphetamine and methamphetamine are often used in the nightclub and rave scenes. Individuals using drugs for recreational purposes are often unaware of the amount of drug consumed, leading to amphetamine toxicity. Toxicity may also occur due to a rapid increase in drug levels in the system caused by smoking, snorting or injection.
The prescribed dose of therapeutic amphetamines is generally between 5 to 60 mg and any amount over this has the potential to cause an amphetamine overdose. The prescribed dose varies from person to person depending on how sensitive they are to amphetamines and the effects of an identical dose of amphetamines may vary from person to person. Consistent with this ruling, the lethal dose has been shown to vary from 1.5 mg to many times higher than the prescribed dose. The effects of amphetamine overdose can have life-threatening consequences and may cause death. People should immediately call 911 if an amphetamine overdose is suspected.
Amphetamine Overdose Symptoms
Symptoms of amphetamine overdose involve many of the symptoms observed after acute amphetamine use but are more severe. Overdose can cause loss of consciousness and even death. Some of the physical symptoms of amphetamine overdose include increased heart rate and blood pressure, vomiting, dilated pupils, difficulty maintaining balance, seizures, hyperthermia and nausea.
Psychological symptoms involve drug-induced psychosis, agitation, excited delirium, anxiety and panic. Cardiovascular events like stroke and arrhythmia are common and may cause death. Other reasons for death related to amphetamine overdose include kidney failure, brain hemorrhage, seizures and respiratory failure.
Amphetamine Overdose Treatment
Treatment for amphetamine overdose involves the doctor making an assessment based on the symptoms or a drug screening test using a urine sample. There is no direct treatment or antidote for amphetamine overdose and most treatments are supportive, meaning they simply ameliorate the symptoms of overdose. This may involve clearing the drug from the system by pumping the patient’s stomach. Monitoring of heart rate and breathing rate is often necessary and cardiac dysrhythmias may require treatment with medications or defibrillation.